Florida, 2016Coastal Flood in Florida, August 30, 2016
August 30, 2016 · NWS MFL · 1 event in 1 county or zone
Tropical Depression Nine developed in the far southeastern Gulf of Mexico on the afternoon of August 28th, and then moved west-northwest of the Florida Keys. Elevated water levels associated with the system also brought minor coastal flooding along vulnerable low lying areas of Collier County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Depression Nine developed in the far southeastern Gulf of Mexico on the afternoon of August 28th, and then moved west-northwest of the Florida Keys. Elevated water levels associated with the system also brought minor coastal flooding along vulnerable low lying areas of Collier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 30, 10:37 AM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 30, 10:37 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1137 AM EDT TUE AUG 30 2016
.UPDATE...
No changes were made to the short term forecast. While the high
POP's in the forecast are not currently being realized considering
the current rainfall patterns, the potential for heavy rainfall
will continue region wide late this morning through the afternoon
and into the early evening hours. Recent visible satellite imagery
indicates some areas across the north and interior peninsula
without complete cloud cover and recent radar returns indicate
differential heating starting to drive convection across the
peninsula with coverage likely to increase rapidly late this
morning.
Deep southerly flow continues to bring heavy showers across the
Florida Straits and Keys northward into coastal Collier county and
Mainland Monroe county. Radar estimates of rainfall accumulation
over approximately the last three days indicates accumulations of
about 2.5 to near 5 inches across the Marco Island area and
surrounding coastal zone. That combined with additional bands of
heavy showers moving northward across these areas warranted
expanding the Area Flood Advisory in coverage and time for Marco
Island and surrounding areas.
While regional winds across the waters are in the 15 to 20 knot
range, occasional peak winds around 20 knots or just above are
observed and warrants the Small Craft Advisory currently in effect
across the Gulf waters and the Atlantic waters, including Biscayne
Bay.
Given the nearly saturated conditions across the peninsula from
the last few days of heavy showers, especially the coastal zone
of Collier county, and the potential for additional heavy showers
across the western half of South Florida this afternoon and
evening, a Flood Watch is being considered mainly for Collier,
Glades and Hendry counties later today. While additional guidance
from the 12z model guidance will aid in this decision, will also
have to monitor the northward moving bands of heavy showers across
the Florida Straits and Keys in assessing the need for the watch.
Finally, a watch might have to be considered for portions of the
eastern peninsula also.
60/BD
&&
.PREV DISCUSSION... /issued 826 AM EDT TUE AUG 30 2016/
AVIATION...
Currently there is only isolated thunderstorm activity across the
region with widespread showers and isolated thunderstorms
expected through early evening hours. Challenging surface wind
forecast through 18z with Atlantic coast terminals having periods
of south southwest winds possible through about 14-15z then
forecast to transition to south southeast, with the possible
exception of terminal KTMB remaining south southwest through 18z.
Periods of shower activity possible through the morning and
afternoon hours with periods of MVFR conditions possible at times
and very brief periods of IFR conditions possible with the
heaviest showers, will amend as needed. 60/BD
PREV DISCUSSION... /issued 442 AM EDT TUE AUG 30 2016/
SYNOPSIS...
Tropical Depression 9 continues to move westward into the eastern
Gulf of Mexico. Unsettled and wet weather will prevail across South
Florida for much of the week as deep tropical moisture remains
firmly in place across the region with a brisk southerly flow.
DISCUSSION...
NEAR TERM /THROUGH 6 PM TUESDAY EVENING/...
.WET WEATHER WITH LOCALLY HEAVY RAINFALL EXPECTED TODAY ACROSS
SOUTH FLORIDA...
.HIGH RISK OF RIP CURRENTS TODAY FOR ATLANTIC BEACHES...
As of 440 AM EDT...Tropical Depression 9 continues to move
westward into the eastern Gulf of Mexico, and is forecast to begin
tracking more northward today and continuing into Wednesday. This
track will allow for the flow to shift more southerly today,
helping to continue to bring deep tropical moisture across South
Florida. The special observed 06z KMFL sounding continued to show
this tropical moisture, with a PWAT value of 2.45 inches, which is
nearly maxed out as the highest PWAT value for this date. The
sounding also revealed a classic heavy rain profile, with a tall
and skinny CAPE profile, high freezing levels well above 16kft,
unidirectional southeasterly flow through the midlevels, and a
very warm profile with 500 hPa temps around -4 C.
All of these factors put together will lead to another day of wet
weather across South Florida, with periods of numerous showers and
gusty squalls expected along with a few thunderstorms. Locally heavy
rainfall will be a threat across all of South Florida today, with
poor drainage flooding possible especially in urbanized areas.
Rainfall may be particularly heavy along the Gulf Coast and
northeast into the Lake Okeechobee region, where mesoscale guidance
continues to show a favorable area of enhanced boundary layer
convergence and the potential for training convection. Across this
area, rainfall amounts of several inches will be possible today and
this trend will continue to be monitored closely. Heavy rain
wording was added to the grids for this area. For more on the
heavy rainfall potential, see the Hydrology section below.
Abundant cloud cover will keep high temperatures generally in the
mid and upper 80s. Southerly winds will be breezy at 10-20 mph, with
locally higher gusts in and around squalls.
A High Risk of rip currents remains in place for Atlantic beaches
through Wednesday morning. Additionally, will be monitoring the
tides along the Gulf Coast, which coupled with brisk onshore flow
and increasing seas, may result in some localized areas of minor
coastal flooding around high tide.
SHORT TERM /6 PM TUESDAY EVENING THROUGH THURSDAY NIGHT/...
.UNSETTLED AND WET WEATHER TO CONTINUE THROUGH MUCH OF THE WORK
WEEK...
.INCREASED RISK OF RIP CURRENTS FOR BOTH ATLANTIC AND GULF BEACHES
LIKELY CONTINUING THROUGH MIDWEEK...
The National Hurricane Center continues to have Tropical Depression
9 curving northeastward and tracking across the Big Bend region of
North Florida sometime Thursday. This track will allow the flow to
shift to more of a southwesterly direction across South Florida.
Deep tropical moisture will remain in place across the region with
periods of numerous showers and scattered thunderstorms. Locally
heavy rainfall will continue to remain a threat through Thursday. By
late Thursday, PWAT values will begin to slowly decrease with a
transition to more of a typical summertime pattern to end the work
week.
LONG TERM /FRIDAY THROUGH MONDAY/...
A more seasonable late summer pattern will return to South Florida
for Labor Day weekend, with chances for scattered showers and
thunderstorms mainly during the afternoon and evening hours.
Temperatures will be near normal with high temperatures in the upper
80s to lower 90s and low temperatures in the 70s to near 80.
MARINE...
.SMALL CRAFT ADVISORY IN EFFECT FOR ALL LOCAL GULF AND ATLANTIC
WATERS THROUGH WEDNESDAY MORNING...
.SMALL CRAFT SHOULD EXERCISE CAUTION TODAY ON LAKE OKEECHOBEE...
Brisk and occasionally gusty south/southeast flow will prevail
across the local waters through Wednesday. Later today, the flow
will shift to a more southerly direction, becoming southwesterly by
late in the week. Wind speeds will be around 20 knots over the local
Gulf and Atlantic waters, with occasional gusts of 20-30 knots
possible. Wind speeds over Lake Okeechobee are expected to be around
15 knots with occasional gusts to 20 knots.
Seas will be 3-6 feet over the local Gulf and Atlantic waters along
with a northeasterly swell of 1-3 feet in the Atlantic, increasing
to 4-7 feet by this evening over the Gulf waters. Widespread showers
and a few thunderstorms will be possible over the next couple of
days. Rough seas and locally higher winds will be possible in and
around thunderstorms.
Easterly flow will prevail over the local Atlantic and Gulf waters
through through the week as high pressure builds across the region.
Winds will generally be around 15 knots through the early week,
decreasing to generally 10-15 knots by midweek. Despite the gradual
increase in wind speeds, seas are expected to be 4 feet or less over
the next several days with little to no swell. There will be a
chance of showers and thunderstorms throughout the period and with
any thunderstorms, rough seas and locally erratic winds will be
possible.
HYDROLOGY...
Locally heavy rainfall will be possible across South Florida
today, especially across the Gulf Coast northeast into the Lake
Okeechobee region, where several inches of rainfall will be
possible. The latest rainfall forecasts from the Weather
Prediction Center indicate the potential for 3-6 inches of
rainfall in these areas, with 1-3 inches possible across the rest
of South Florida. Relatively dry antecedent conditions in both
soil moisture and rainfall over the past few days has helped
mitigate potential flooding thus far and may be a limiting factor
again today.
Regardless, the threat for locally heavy rainfall today will lead to
possible poor drainage flooding of low lying urbanized areas, with
the potential for more significant flooding associated with higher
rainfall totals along the Gulf Coast and into the Lake Okeechobee
region. Should confidence increase in these rainfall totals
materializing, a short-fused Flood Watch may need to be issued.
AVIATION...
Not much change in the ongoing pattern across South Florida as we
remain in wet and storm pattern with TD 9 over SE Gulf.
Intermittent showers with occasional embedded TS will continue
through the forecast period, with flow veering more southerly than
yesterday. Brief periods of MVFR cigs are possible near bands of
storms, with heavy rain possibly bringing IFR or LIFR vsbys
briefly to impacted terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 88 77 91 78 / 90 70 60 40
Fort Lauderdale 88 77 89 79 / 90 70 60 30
Miami 87 76 89 79 / 80 70 60 30
Naples 87 78 88 79 / 90 70 60 70
&&
.MFL Watches/Warnings/Advisories...
FL...High Rip Current Risk through Wednesday morning for FLZ168-172-
173.
AM...Small Craft Advisory until 8 AM EDT Wednesday for AMZ630-650-651-
670-671.
GM...Small Craft Advisory until 8 AM EDT Wednesday for GMZ656-657-676.
&&
SHORT TERM...
LONG TERM....Hazardous weather outlook, Aug 30, 7:00 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
800 AM EDT TUE AUG 30 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
310000-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
800 AM EDT TUE AUG 30 2016
...SQUALLY WEATHER CONTINUES ACROSS SOUTH FLORIDA TODAY...
...FLOODING POSSIBLE ANYWHERE BUT GREATEST RISK ALONG GULF COAST...
...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS FOR THE
ATLANTIC BEACHES.
THUNDERSTORMS: FREQUENT RAIN SQUALLS WILL CONTINUE TO MOVE FROM
THE SOUTHEAST TO NORTHWEST ACROSS ALL OF SOUTH FLORIDA THROUGH THE
DAY WITH EMBEDDED THUNDERSTORMS POSSIBLE. THE PRIMARY HAZARDS
WILL BE OCCASIONAL LIGHTING STRIKES, LOCALLY HEAVY RAINFALL, AND
BRIEF GUSTY WINDS.
WIND: BRIEF GUSTY WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS AND SQUALLS. A SMALL CRAFT ADVISORY IS ALSO IN
EFFECT FOR ALL ATLANTIC AND GULF WATERS.
FLOODING: PERIODS OF LOCALLY HEAVY RAINFALL WILL IMPACT ALL OF SOUTH
FLORIDA WITH GREATEST CHANCES THIS AFTERNOON AND EVENING. SOME
FLOODING MAY BE POSSIBLE WITH THIS ACTIVITY ANYWHERE WITH THE
GREATEST RISK ALONG GULF COAST AND LAKE OKEECHOBEE REGION. POTENTIAL
IMPACTS INCLUDE STREET FLOODING AND EVEN SOME WATER ENTERING
STRUCTURES IN HARDEST HIT PLACES. CONTINUE TO MONITOR IN CASE
WATCHES OR WARNINGS BECOME NECESSARY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NATIONAL HURRICANE CENTER CONTINUES TO MONITOR THE PROGRESS OF
TROPICAL DEPRESSION NINE, CURRENTLY MOVING OVER THE SOUTHEASTERN
GULF OF MEXICO.
DEEP TROPICAL MOISTURE WILL CONTINUE TO WORK NORTHWARD INTO SOUTH
FLORIDA AROUND TD NINE AS IT FORECAST TO MOVE TO THE NORTHWEST,
AND EVENTUALLY NORTHEAST ACROSS THE EASTERN GULF OF MEXICO AND
INTO NORTH FLORIDA LATE THIS WEEK. FREQUENT RAIN SQUALLS WILL
CONTINUE ACROSS THE REGION, WITH TRAINING OF STORMS LEADING TO
PERIODS OF HEAVY RAINFALL. SOME FLOODING MAY BE POSSIBLE WITH
THIS ACTIVITY THROUGH LATE WEEK, ESPECIALLY AREAS OF POOR DRAINAGE
IN URBANIZED LOCATIONS.
RESIDENTS AND VISITORS SHOULD CONTINUE TO CLOSELY MONITOR THE
FORECAST OVER THE NEXT FEW DAYS. STAY INFORMED WITH THE LATEST
PRODUCTS FROM THE NATIONAL HURRICANE CENTER AND THE NATIONAL
WEATHER SERVICE IN MIAMI.
THE RISK OF RIP CURRENTS WILL REMAIN MODERATE TO HIGH FOR THE
ATLANTIC BEACHES THROUGH THE WEEK, WITH AN INCREASING RIP CURRENT
RISK FOR GULF COAST BEACHES INTO LATE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 30, 11:35 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1235 PM EDT TUE AUG 30 2016
FLZ073-075-173-174-301715-
MAINLAND MONROE FL-COASTAL MIAMI DADE COUNTY FL-INLAND MIAMI-
DADE COUNTY FL-FAR SOUTH MIAMI-DADE COUNTY FL-
1235 PM EDT TUE AUG 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR
SOUTHEASTERN MAINLAND MONROE AND SOUTHWESTERN MIAMI-DADE COUNTIES
UNTIL 115 PM EDT...
* AT 1234 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF FLAMINGO...MOVING NORTH AT 20 MPH.
* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
HOMESTEAD...THE REDLAND...HOMESTEAD GENERAL AIRPORT...FLORIDA CITY...
ROYAL PALM RANGER...EVERGLADES NATIONAL PARK...FLAMINGO...MAHOGANY
HAMMOCK...PA-HAY-
OKEE OVERLOOK...NARANJA...LEISURE CITY AND PRINCETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2512 8111 2560 8106 2556 8041 2524 8044
2520 8050 2521 8057 2522 8057 2523 8052
2524 8054 2524 8057 2515 8065 2515 8066
2516 8065 2514 8078 2518 8081 2514 8090
TIME...MOT...LOC 1634Z 195DEG 25KT 2509 8081
67Coastal Flood, Inland Collier County
- When
- August 30, 12:20 PM EST to 1:50 PM EST
- Where
- Inland Collier County forecast zone
- Reported by
- County Official
- Coordinates
- 26.099, -81.381 (the zone’s center; the record gives no point)
Reports of water covering low lying roadways and docks in the areas around Goodland and Everglades City with the morning high tide. This included State Road 92/San Marco Road near the bridge over Goodland Bay. Everglades City Airpark along Chokoloskee Bay was also shut down due to high water affecting the runway.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wisconsin, August 30, 2016$50,000 · 1 event
- High Wind and High Surf in Hawaii, August 30 to 31, 201652 kt wind · 11 events
- Lightning Strike in Minnesota, August 30, 2016$15,000 · 1 event
- Damaging Wind in Arizona, August 30, 2016$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20164 events
- Flash Flooding in New Mexico, August 30, 2016$2,000 · 3 events
- Flash Flooding in Texas, August 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 30, 20162 events
- Flood and Heavy Rain in Kansas, August 30 to 31, 2016$5,000 · 2 events
- Flood in Illinois, August 30, 2016$2,000 · 1 event
- Drought in Massachusetts, August 30 to 31, 20161 event
- Waterspout in South Atlantic Coastal Waters, August 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649012.